Numerische Mathematik

, Volume 40, Issue 2, pp 179–199 | Cite as

Approximation of time-dependent free boundaries

  • D. Fagé
A New Gradient Method for the Simultaneous Calculation of the Smallest or Largest Eigenvalues of the General Eigenvalue Problem


Two problems are considered in the paper: the first of them is connected with elliptic variational inequalities and consists in developing a moving obstacle algorithm for approximating the unknown free boundary; the other problem is linked with numerical solution of the Stefan problem, which is formulated in the similar way as in the elliptic case. Some computational aspects are also discussed in the paper.

Subject classifications

AMS(MOS) Primary 65N30 Secondary 35R35 CR: 5.17 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Duvaut, G., Lions, J.L.: Les inéquations en mécanique et en physique. Paris: Dunod, 1972Google Scholar
  2. 2.
    Duvaut, G.: Solution of two phases Stefan problem by variational inequality. In: Proc. of the Symp. on moving boundary problems. oxford, 1974Google Scholar
  3. 3.
    Fagé, D.: Approximate solution of a nonlinear problem with constraint for a two-dimensional elliptic equation. Soviet Math. Dokl.22, 722–725 (1980)Google Scholar
  4. 4.
    Fagé, D.: The indicatrix method in free boundary problems. Numer. Math.38, 39–52 (1981)Google Scholar
  5. 5.
    Fagé, D.: The indicatrix method. II. Numer. Math.38, 255–261 (1981)Google Scholar
  6. 6.
    Fagé, D.: On a certain nonlinear problem with moving obstacle. DAN SSSR (Soviet Math. Dokl.),262, 545–549 (1982)Google Scholar
  7. 7.
    Fremond, M.: Diffusion problems with free boundaries. Autumn course on applications of analysis to mechanics. Triest, 1976Google Scholar
  8. 8.
    Friedman, A.: Partial differential equations of parabolic type. Englewood Cliffs, N.J.: Prentice-Hall, 1964Google Scholar
  9. 9.
    Glowinski, R., Lions, J.L., Trémolières, R.: Analyse numérique des inéquations variationnelles. Paris: Dunod, 1976Google Scholar
  10. 10.
    Kinderlehrer, D.: Variational inequalities and free boundary problems. Bull. Amer. Math. Soc.84, 7–26 (1978)Google Scholar
  11. 11.
    Marchuk, G.I.: Methods of computational mathematics. Moscow: Nauka, 1980 (in Russian)Google Scholar
  12. 12.
    Rannacher, R., Scott, R.: Some optimal error estimates for piecewise linear finite element approximations. Technical Summary Report No. 2191 (1981), University of WisconsinGoogle Scholar
  13. 13.
    Scott, R.: OptimalL estimates for the finite element method on irregular meshes. Math. Comput.30, 681–697 (1976)Google Scholar
  14. 14.
    Strang, G., Fix, G.J.: An analysis of the finite element method. Englewood Cliffs, N.J.: Prentice-Hall, 1973Google Scholar

Copyright information

© Springer-Verlag 1982

Authors and Affiliations

  • D. Fagé
    • 1
  1. 1.Computing CentreNovosibirskUSSR

Personalised recommendations